Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 25, 1997, 1:24 AM CST for Barry County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 1997, 1:24 AM CST (07:24 UTC)
- Expired
- Mar 25, 1997, 2:15 AM CST
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Barry County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 12:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS1 KSGF 250725 RRA SVRSGF MOC009-250815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 124 AM CST TUE MAR 25 1997 * SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY - SOUTHWEST MISSOURI * UNTIL 215 AM CST * SOME AREAS AFFECTED MONETT BY 130 AM PLEASANT RIDGE BY 145 AM * AT 122 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED JUST WEST OF MONETT AND WAS MOVING EAST AT NEAR 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MS/JG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:39 PM CST, 10 hours 45 minutes earlier.
Area forecast discussion, Mar 24, 2:39 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION ...CORRECTION FOR WORDING LAST PARA... NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CST MON MAR 24 1997 WINDS A HOWLING TODAY ACROSS SW MO/SE KS WITH GUSTS IN EXCESS OF 40MPH OVER MANY AREAS. ATTENTION FOCUSED ON WHEN STORMS WILL FIRE OVR ERN KS AND HOW SYSTEM WILL EVOLVE TONIGHT ACROSS CWA. ALSO TO IF ANY FFA NEEDED ACROSS CWA TONIGHT/TUES AM. 19Z SFC MAP SHOWS LOW PRESSURE IN CNTRL KS...WITH INDICATIONS ON ADAP/ SATELLITE/AND PRES FALLS OF ANOTHER LOW FORMING NR DRY LINE NORTH OF GAGE OKLA. ATMOS OVR SCNTRL KS INTO OKLA IS CAPPED...AND LOOKS TO BE SO UNTIL 70KT JET AT 300MB INTERACTS WITH DRY LINE OVR NCNTRL OKLA THIS EVENING. BEST CHC OF INTIAL DEVELOPMENT/PER SWOMCD/OVR ECNTRL KS WHERE TEMPS IN THE UPR 70S AND DEW PTS IN THE MID 50S. AT THIS POINT SEE NOTHING TO ARGUE AGAINST SQUALL LINE FORMING FROM ERN KS INTO NRN OKLA EARLY THIS EVE AND THEN SPREADING ACROSS CWA. WITH STRONG 850 WINDS..WONT TAKE MUCH TO GET SVR CRITERIA WINDS. HAIL ALSO A THREAT AS MID LEVEL COOLING COMES IN. MODEL-WISE WILL TREND TOWARD AVN AGAIN. ETA/NGM TRENDING TOWARD AVN SOLN OF LAST NIGHT IN HANGING UPR LOW BACK AND SLOWLY MOVING IT EAST THRU ARK ON WED. WHAT THIS MEANS IS THAT TUESDAY SHOULD CONTINUE WET WITH QUITE A BIT OF POST-FRONTAL RAINS. QPF AMTS LOOK TO BE AR 1 INCH ON AVERAGE WITH LOCALLY HIGHER AMTS THRU TUES AFTN. EARLIER 24HR QPF PROG OF 1.25 INCHES AT NEVADA WOULD PUSH MARMATON RIVER TO NR FLOOD STAGE. CONSDIRED FLOOD WATCH....BUT WOULD LIKE TO WAIT TO SEE HOW THINGS EVOLVE. FFA CAN BE ISSUED AT 4 AM IF NEEDED. AS FOR WIND ADVISORY...WINDS TO DIE OFF A LITTLE THIS EVENING AS THE SUN SETS. STILL WILL PROBABLY SEE ADVISORY CRITERIA MET UNTIL 6 PM OR SO...BUT WITH TSTM POTENTIAL THE MAIN THREAT AND POSSIBLE WATCHES WILL NOT PLAN ON EXTENDING IT INTO NEXT PACKAGE AT THIS TIME. NEW ADAP FOR 20Z SHOWS LI OF -10 NR ICT AHEAD OF DRY LINE...NOTICED DEW PT AT KGAG AT 10F NOW!. SHOULD NOT BE MUCH LONGER. MY THOUGHTS FOR 1ST PD... TSTMS LIKELY TONIGHT ALL AREAS. NEED TO ADD SVR <WORDING> FOR MOD RISK AREA....(IE SGF/JLN/SE KS). WILL FOLLOW FAN MOS CLOSER DUE TO SLIGHTLY SLOWER FRONTAL TIMING. LOWS MID 40S FAR WESTh TO MID 50S EAST. . CCF SGF WU 048/050 036/060 036 06993 JLN WU 045/048 036/063 036 06972 /RIDDLE
In the hours before
Special weather statement, Mar 24, 8:56 PM CST, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CST MON MAR 24 1997 ...TORNADO WATCH 103 ALLOWED TO EXPIRE AT 900 PM AS SCHEDULED... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI UNTIL 300 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE SLOWLY EAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING. THE STORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI OVERNIGHT. AS A RESULT...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 300 AM CST FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARTON BENTON CEDAR MORGAN ST. CLAIR VERNON INCLUDING THE CITIES OF NEVADA...OSCEOLA...WARSAW...LAMAR...VERSAILLES ...FORT SCOTT...PITTSBURG...COLUMBUS. THE TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 900 PM. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR CABLE TELEVISION FOR FURTHER INFORMATION. MS
Special weather statement, Mar 24, 8:58 PM CST, 4 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CST MON MAR 24 1997 ...TORNADO WATCH #103 ALLOWED TO EXPIRE AT 900 PM AS SCHEDULED... ...SEVERE THUNDERSTORM WATCH #105 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI UNTIL 300 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE SLOWLY EAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING. THE STORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI OVERNIGHT. AS A RESULT...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 300 AM CST FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARTON BENTON CEDAR MORGAN ST. CLAIR VERNON INCLUDING THE CITIES OF NEVADA...OSCEOLA...WARSAW...LAMAR...VERSAILLES ...FORT SCOTT...PITTSBURG...COLUMBUS. THE TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AS SCHEDULED AT 900 PM. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDE2RSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR CABLE TELEVISION FOR FURTHER INFORMATION. MS
Special weather statement, Mar 24, 11:57 PM CST, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 PM CST MON MAR 24 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 600 AM CST FOR PORTIONS OF SOUTHERN MISSOURI... ...SEVERE THUNDERSTORM WATCH NUMBER 105 NO LONGER IN EFFECT FOR WEST CENTRAL MISSOURI... A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL MISSOURI INTO CENTRAL OKLAHOMA WILL CONTINUE TO MOVE EAST OVERNIGHT. ALTHOUGH THE PORTION OF THE LINE IN MISSOURI WAS BELOW SEVERE LIMITS...SEVERE THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI: BARRY CHRISTIAN GREENE JASPER LAWRENCE MCDONALD NEWTON STONE TANEY TEXAS DOUGLAS OZARK WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON...OZARK...NEOSHO ...CASSVILLE...MARSHFIELD...MANSFIELD...HOUSTON. SEVERE THUNDERSTORM WATCH NUMBER 105 IS NO LONGER IN EFFECT. MS
Special weather statement, Mar 24, 11:58 PM CST, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1157 PM CST MON MAR 24 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 600 AM CST FOR PORTIONS OF SOUTHERN MISSOURI... ...SEVERE THUNDERSTORM WATCH NUMBER 105 NO LONGER IN EFFECT FOR WEST CENTRAL MISSOURI... A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL MISSOURI INTO CENTRAL OKLAHOMA WILL CONTINUE TO MOVE EAST OVERNIGHT. ALTHOUGH THE PORTION OF THE LINE IN MISSOURI WAS BELOW SEVERE LIMITS...SEVERE THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI: BARRY CHRISTIAN GREENE JASPER LAWRENCE MCDONALD NEWTON STONE TANEY TEXAS DOUGLAS OZARK WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON...OZARK...NEOSHO ...CASSVILLE...MARSHFIELD...MANSFIELD...HOJUSTON. SEVERE THUNDERSTORM WATCH NUMBER 105 IS NO LONGER IN EFFECT. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 12:40 AM CST | Severe Thunderstorm Warning | SGF | Newton | 50 min |
| Mar 25, 12:56 AM CST | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.